Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 11, NWS Pittsburgh, PA

June 5, 2019Mercer County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 5, 2019, 4:22 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2019, 4:22 PM EDT (20:22 UTC)
Expired
Jun 5, 2019, 7:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Mercer County, PA

The radar

The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 2:57 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 5, 2:57 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
257 PM EDT Wed Jun 5 2019

.SYNOPSIS...
Showers and thunderstorm chances will increase this afternoon as a
frontal system approaches the region. Dry and seasonal temperatures
are then expected the remainder of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and storms are beginning to develop in the modestly unstable
airmass over OH and IN this afternoon. As previously discussed,
cloud cover is a limiting factor for storm intensity over our region,
but the shortwave/boundary itself will be enough to increase
shower/tstorm coverage. At this time, CAM soundings and severe
parameters indicate any threat for severe storms will remain mainly
west of our region where better surface heating has taken place.

Will still emphasize likely PoPs through the evening with the frontal
passage. Temperatures should remain near seasonal averages.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
High pressure will build over the Great Lakes on Thursday through
Saturday. Weak temperature advection should support highs/lows near
seasonal averages, with some moderation expected into Saturday as the
upper ridge builds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Latest guidance has slowed the eastward progression of a closed
upper low currently over the desert southwest, leading to a slightly
longer period of dry weather for our region under the amplifying
upper ridge. Given this trend in the ensembles, have opted to
maintain nearly dry conditions across the upper Ohio valley through
early Saturday night, with low chance PoPs on Sunday due to model
uncertainty.

Seasonal temperatures should persist through the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Widespread MVFR ceilings will linger for a few hours this afternoon
before lifting back to VFR for a brief period ahead of an advancing
cold front. Showers and storms are already forming up in the better
instability across Ohio. Areas to the east should see convection with less
coverage and intensity due to lingering cloud cover.

Nevertheless, showers and thunderstorms are likely at all terminals
during the late afternoon/evening with the frontal passage. Included
two-hour TEMPO groups to cover the period with highest probability at
each site, with a brief drop to IFR expected at several. Brief wind
gusts are possible as well in the stronger storms.

Behind the front, the wet ground and abundant low-level moisture
should promote a period of IFR stratus overnight. Fog seems less
likely given expected boundary layer stirring. Improvement back to
MVFR should occur during the mid to late morning hours.

.Outlook...
Once conditions improve by midday Thursday, no significant
restrictions are foreseen through the weekend.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 5, 10:18 AM EDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1018 AM EDT Wed Jun 5 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-061430-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1018 AM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected in a few rounds today. A few
of the storms, especially those associated with a cold front during
the late afternoon and evening, may produce large hail or damaging
wind gusts on an isolated basis.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 10:49 AM EDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1049 AM EDT Wed Jun 5 2019

PAZ007-008-013>015-022-051515-
Armstrong-Butler-Clarion-Venango-Lawrence-Mercer-
1049 AM EDT Wed Jun 5 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT MERCER...VENANGO...NORTHERN LAWRENCE...
NORTHERN BUTLER...NORTHWESTERN ARMSTRONG AND WESTERN CLARION
COUNTIES...

At 1049 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Greenville to near New Wilmington.
Movement was east at 45 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Hermitage...                      Oil City...
Grove City...                     Franklin...
Greenville...                     Sugarcreek...
Slippery Rock...                  New Wilmington...
Mercer...                         Pulaski...
Hasson Heights...                 Stoneboro...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 109 and 137.
  Interstate 80 in Pennsylvania between mile markers 3 and 45.
  Interstate 376 in Pennsylvania between mile markers 4 and 12.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4162 7965 4114 7968 4102 8046 4149 8047
      4148 8013 4149 8001 4150 7998 4151 7998
      4151 7996 4157 7989 4159 7985 4162 7983
TIME...MOT...LOC 1449Z 257DEG 38KT 4145 8040 4112 8042

CL
Special weather statement, Jun 5, 11:13 AM EDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1113 AM EDT Wed Jun 5 2019

PAZ008-009-014-015-022-051600-
Armstrong-Forest-Butler-Clarion-Venango-
1113 AM EDT Wed Jun 5 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT VENANGO...NORTHERN BUTLER...NORTHWESTERN
ARMSTRONG...CENTRAL CLARION AND WESTERN FOREST COUNTIES...

At 1113 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Sugarcreek to near Grove
City to 7 miles east of New Castle. Movement was east at 45 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Oil City...                       Franklin...
Clarion...                        Knox...
Rimersburg...                     Sugarcreek...
Slippery Rock...                  Tionesta...
Hasson Heights...                 Seneca...
Harrisville...                    Parker...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 100 and 105.
  Interstate 80 in Pennsylvania between mile markers 28 and 62.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4135 7925 4104 7950 4095 8016 4100 8016
      4117 8000 4149 8000 4151 7998 4157 7989
      4162 7974 4163 7923
TIME...MOT...LOC 1513Z 254DEG 39KT 4147 8004 4119 8006 4100 8021

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:49 AM EDTSpecial Weather StatementPBZMercer, Venango26 min
Jun 5, 11:13 AM EDTSpecial Weather StatementPBZClarion, Forest, Venango47 min
Jun 5, 4:09 PM EDTAreal Flood AdvisoryPBZMercer100 min
Jun 5, 6:20 PM EDTAreal Flood AdvisoryPBZVenango55 min
Jun 5, 7:14 PM EDTAreal Flood WarningPBZMercer6 hr
Jun 5, 6:03 PM EDTSpecial Weather StatementPBZTuscarawas27 min
Jun 5, 6:16 PM EDTSpecial Weather StatementPBZCoshocton29 min
Jun 5, 6:26 PM EDTSpecial Weather StatementPBZCoshocton34 min
Jun 5, 6:31 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum29 min
Jun 5, 6:36 PM EDTSpecial Weather StatementPBZCoshocton, Tuscarawas39 min
Jun 5, 7:02 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Tuscarawas20 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.